Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 24, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2009, 1:16 PM PDT for San Bernardino County, California. It was in force for 119 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2009, 1:16 PM PDT (20:16 UTC)
- Expired
- Aug 23, 2009, 3:15 PM PDT
- In force
- 119 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 67 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 3:11 PM PDT | FLASH FLOOD | Nipton, CA | CHP WEBSITE REPORTED THAT NHP REQUIRED CALTRANS TO CLOSE STATE ROUTE 164 NEAR NIIPTON FOR FLOODING IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 115 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 232016 FFWVEF CAC071-232215- /O.NEW.KVEF.FF.W.0024.090823T2016Z-090823T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 116 PM PDT SUN AUG 23 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA... THIS INCLUDES THE CITIES OF...KELSO...CIMA... * UNTIL 315 PM PDT * AT 107 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. RADAR ESTIMATES OVER ONE AND HALF INCHES OF RAIN HAS FALLEN OVER THE MID HILLS AND NEW YORK MOUNTAINS. TRAVELERS ON THE BRAYNT-CIMA ROAD BETWEEN NIPTON AND KELSO SHOULD BE PREPARED FOR RISING WATER CROSSING THE ROAD. LAT...LON 3549 11527 3536 11509 3495 11557 3500 11574 $$ JACQUES
2 follow-up statements
463 WGUS75 KVEF 232113 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 213 PM PDT SUN AUG 23 2009 CAC071-232215- /O.CON.KVEF.FF.W.0024.000000T0000Z-090823T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 213 PM PDT SUN AUG 23 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 206 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. THE HEAVIEST RAINS CONTINUE OVER THE MID HILLS AND NEW YORK MOUNTAINS EAST OF CIMA. RUNOFF FROM THE THUNDERSTORMS COULD CONTINUE TO FLOOD THE BRYANT-CIMA ROAD NEAR CIMA AND BRANT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CIMA AND NIPTON PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 3549 11527 3536 11509 3495 11557 3500 11574 $$ JACQUES
412 WGUS75 KVEF 232214 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 314 PM PDT SUN AUG 23 2009 CAC071-232219- /O.EXP.KVEF.FF.W.0024.000000T0000Z-090823T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 314 PM PDT SUN AUG 23 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... THE THUNDERSTORMS OVER THE AREA HAVE DECREASED IN INTENSITY AND THE RAINFALL HAS DECREASED AS WELL. THE THREAT FOR FLASH FLOODING IS OVER BUT WATER MAY STILL COVER ROADS IN THE AREA AND WASHES AND RAVINES MAY STILL BE RUNNING FULL. LAT...LON 3549 11527 3536 11509 3495 11557 3500 11574 $$ JACQUES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 9:50 AM PDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 23, 9:50 AM PDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 950 AM PDT SUN AUG 23 2009 .SYNOPSIS...A TROUGH OF LOW PRESSURE WILL MOVE INLAND TODAY BRINGING SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL LINGER INTO MONDAY. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH MONDAY...THEN A DRYING AND WARMING TREND IS EXPECTED FOR TUESDAY THROUGH THE END OF THE WEEK. && .UPDATE...GEARING UP FOR POTENTIAL SEVERE WEATHER TODAY. CURRENT FORECAST HAS THAT COVERED AND NO UPDATE PLANNED. && .AVIATION...FOR MCCARRAN...MOSTLY SUNNY SKIES THIS MORNING BECOMING PARTLY CLOUDY THIS AFTERNOON AS THUNDERSTORMS FORM OVER THE LOCAL MOUNTAINS. VALLEY THUNDERSTORMS BECOME A POSSIBILITY THIS AFTERNOON AND EVENING. CURRENT LIGHT WINDS WILL BECOME SOUTHEAST IN THE LATE MORNING AND THEN SOUTH TO SOUTHWEST THIS AFTERNOON AROUND 10 TO 15KTS EXCEPT NEAR THUNDERSTORMS AND OUTFLOW BOUNDARIES. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...MOSTLY CLEAR SKIES SOUTH WITH PARTLY CLOUDY CONDITIONS NORTH THIS MORNING. INCREASING CLOUD COVER AND THUNDERSTORM ACTIVITY BEGINNING OVER THE HIGHER TERRAIN BY EARLY AFTERNOON AND THEN IN THE VALLEY LOCATIONS LATE AFTERNOON AND EVENING. WINDS GENERALLY WILL BE UNDER 10KTS BUT ERRATIC AND GUSTY NEAR THUNDERSTORMS AND OUTFLOW BOUNDARIES. && .PREV DISCUSSION... 308 AM PDT SUN AUG 23 2009 .SHORT TERM...SKIES HAD CLEARED OUT ACROSS THE SOUTHERN ZONES EARLY THIS MORNING WHILE CLOUDS AND LIGHT SHOWERS ASSOCIATED WITH AN EXITING SHORTWAVE WERE MOVING ACROSS THE NORTH. THE TROUGH THAT HAS BEEN OFFSHORE WILL MOVE INLAND TODAY AND WILL COMBINE WITH LEFT OVER MOISTURE AND MORNING SUNSHINE TO GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING. MODEL SOUNDINGS INDICATE THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS ACROSS PORTIONS OF SAN BERNARDINO...CLARK AND MOHAVE COUNTIES WITH LIFTED INDEX VALUES AROUND -6 AND POSITIVE BUOYANT ENERGY 1500 TO 2000 JOULES. IN ADDITION A JET MAX WILL BE MOVING INTO THE AREA PROVIDING LIFT AND SHEAR. THE TROUGH WILL BE SLOW TO MOVE EAST AND WILL STILL BE IN THE AREA MONDAY WITH A CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA EXCEPT WESTERN SAN BERNARDINO COUNTY. A DRIER AND MORE STABLE AIR MASS WILL START TO MOVE IN TUESDAY BEHIND THE TROUGH WITH ISOLATED THUNDERSTORMS CONFINED TO EASTERN LINCOLN AND NORTHEAST MOHAVE COUNTY. TEMPERATURES WILL REMAIN 5 OR 6 DEGREES BELOW NORMAL TODAY AND WILL WARM SLIGHTLY MONDAY AND TUESDAY. .LONG TERM...STRONG HIGH PRESSURE BUILDS BACK OVER THE DESERT SOUTHWEST AND SOUTHERN GREAT BASIN DURING THE EXTENDED PERIOD. THERE IS VERY LITTLE QUESTION THAT TEMPERATURES WILL WARM BACK TO ABOVE NORMAL UNDER THIS SCENARIO. HOWEVER...THE BIG QUESTION REMAINS TO BE JUST HOW EFFECTIVELY DOES MOISTURE GET SCOURED OUT PRIOR TO THE HIGH RE-CENTERING OVERHEAD. THIS COULD EASILY BE A CASE WHERE MOISTURE BECOMES TRAPPED UNDER THE HIGH AND IS RE-CYCLED DAILY FOR DAYTIME THUNDERSTORMS. FOR NOW...MAINTAINED A DRY FORECAST BUT THE POSSIBILITY SHOULD BE CONSIDERED IN FUTURE PACKAGES. .AVIATION...FOR MCCARRAN...MOSTLY SUNNY SKIES THIS MORNING BECOMING PARTLY CLOUDY THIS AFTERNOON AS THUNDERSTORMS FORM OVER THE LOCAL MOUNTAINS. VALLEY THUNDERSTORMS BECOME A POSSIBILITY THIS AFTERNOON AND EVENING. CURRENT LIGHT WINDS WILL BECOME SOUTHEAST TO SOUTH AROUND 10KTS TODAY EXCEPT NEAR THUNDERSTORMS AND OUTFLOW BOUNDARIES. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...MOSTLY CLEAR SKIES SOUTH WITH PARTLY CLOUDY CONDITIONS NORTH THIS MORNING. INCREASING CLOUD COVER AND THUNDERSTORM ACTIVITY BEGINNING OVER THE HIGHER TERRAIN BY EARLY AFTERNOON AND THEN IN THE VALLEY LOCATIONS LATE AFTERNOON AND EVENING. WINDS GENERALLY WILL BE UNDER 10KTS BUT ERRATIC AND GUSTY NEAR THUNDERSTORMS AND OUTFLOW BOUNDARIES. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && MORGAN/JACQUES/HARRISON/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 23, 5:42 AM PDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 542 AM PDT SUN AUG 23 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-240500- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 542 AM PDT SUN AUG 23 2009 /542 AM MST SUN AUG 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE AIR MASS IS IN PLACE OVER THE AREA. A LOW PRESSURE SYSTEM APPROACHING FROM THE WEST AND SOLAR HEATING WILL COMBINE WITH THIS AIR MASS TO GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN SAN BERNARDINO COUNTY AND MUCH OF CLARK AND MOHAVE COUNTIES. SEVERE THUNDERSTORMS PRODUCE WIND GUSTS 58 MPH OR GREATER AND HAIL AN INCH OR MORE IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL LINGER MONDAY AS THE LOW PRESSURE SYSTEM CONTINUES TO MOVE SLOWLY ACROSS THE AREA. A DRIER AND MORE STABLE AIR MASS WILL MOVE IN BEGINNING TUESDAY WITH HIGH PRESSURE BUILDING OVER THE AREA THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS MORNING OR EARLY THIS AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:12 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Aug 22, 5:14 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 46 min |
| Aug 22, 6:00 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 30 min |
| Aug 23, 1:27 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Aug 23, 3:54 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 23, 4:13 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 47 min |
| Aug 23, 4:23 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 37 min |
| Aug 23, 4:53 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 37 min |
| Aug 23, 4:57 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 34 min |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.